C. difficile colitis can be a common affliction in some nursing homes and can be aggravated by neglect. Once C. difficile colitis has been diagnosed, it should be treated immediately to prevent the inflammation and symptoms from worsening. If you suspect neglect is to blame, contact a Louisville nursing home abuse attorney.
Dehydration can pose a massive risk to the elderly, and the diarrhea that accompanies C. difficile colitis can rob the body of fluids. Be aware of signs of dehydration if you suspect colitis.
Treatment for C. Difficile Colitis Outbreaks
You’ll want to consult your loved one’s primary physician about stopping the antibiotics as doing so may be, in some cases, enough to cause the colitis and diarrhea to cease. However, in most cases, certain antibiotics–such as vancomycin and metronidazole—are required to control the C. difficile bacteria population.
Treatment typically includes:
- discontinuing the responsible antibiotic;
- using either vancomycin or metronidazole to combat C. difficile bacteria; and
- replenishing the body’s hydration and electrolyte deficiencies.
If allowed to progress untreated, C. difficile colitis can become severe, and in certain cases, the inflammation can become so serious that part of the intestine must be removed.
Up to 20 percent of patients who are treated successfully suffer a relapse of colitis within a week or so after the treating antibiotic has been stopped, so it’s important for care providers to keep track of symptoms in post-treatment.
Has Your Loved One Been Injured In A Nursing Home?
If you believe your loved one is being subjected to nursing home abuse you need to speak with an experienced Kentucky nursing home neglect attorney as soon as possible. Contact us online or call our office directly at 888.450.4456 to schedule a free consultation.